MAUDE Adverse Event Report: SYNTHES RARON 2.4/2.7MM VA-LOCKING STRAIGHT FUSION PLATE/4-HOLE; PLATE, FIXATION, BONE

SYNTHES RARON 2.4/2.7MM VA-LOCKING STRAIGHT FUSION PLATE/4-HOLE; PLATE, FIXATION, BONE
Catalog Number 02.211.263
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Impaired Healing (2378)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient height reported as (b)(6).Exact weight reported as (b)(6).Additional product code: hwc.Exact implant date is unknown; reported as six week prior to revision procedure on (b)(6) 2017.Manufacturing location: (b)(4).Manufacturing date: may 27, 2013.No non-conformance reports were generated during production that would contribute to the complaint condition.The review of the device history record shows that there were no issues during the manufacture of the product that would contribute to the complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a hardware removal and revision of the right first metatarsophalangeal joint (mtpj) fusion was performed on (b)(6) 2017 due to failed hardware and non-union.A fusion of the first mtpj was performed on an unknown date six weeks prior due to arthritis.Subsequently, when the patient returned for a four week follow-up with the surgeon, it was discovered via x-ray that there was a non-union at the mtpj site and that the variable angle (va) forefoot/midfoot plate had broken on the proximal side through one of the va locking screw holes.The surgeon commented that the patient had been compliant with postoperative weight-bearing restrictions, is not obese and has no other medical issues.Removed hardware included one broken plate, four intact locking screws from the plate, and one intact 2.7mm cortical screw ¿which was previously implanted independently as part of the original construct.The removal went smoothly and without incident.No fragments were involved; the broken plate was removed easily.No reported surgical delay and no additional x-rays were required.Mtp reamers were used to get good quality bone.Cultures were taken at the operative site to rule out infection.The revision construct included one mtp fusion plate and screws, and a new independent lag screw across the joint.The procedure was completed successfully with the patient in stable condition.Concomitant devices: 2.7mm, 14x1 locking screw (part/lot unknown, quantity 1), 2.7mm, 16x1 locking screw (part/lot unknown, quantity 1), 2.7mm, 18x1 locking screw (part/lot unknown, quantity 1), 2.7mm, 18x1 cortex screw (part/lot unknown, quantity 1), 2.7mm and 34x1 cortex screw (part/lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed on the returned subject device.A visual inspection under 5x magnification, dimensional inspection of features related to this complaint, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed.The 2.4/2.7mm va-locking straight fusion plate/4-hole was received at customer quality (cq) in two pieces.The transverse break occurred on the right edge of the 2nd of four combi-holes.The material composition at the location of breakage appears homogeneous when viewed under 5x magnification.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned plate is already broken.The following parts were returned as concomitant devices without an alleged complaint condition.Upon visual inspection there is no evidence that these devices contributed to the complaint condition, and therefore no additional investigation will be performed on these devices: 2.7mm, 14x1 locking screw (quantity 1), 2.7mm, 16x1 locking screw (quantity 1), 2.7mm, 18x1 locking screw (quantity 1), 2.7mm,18x1 cortex screw (quantity 1), 2.7mm and 34x1 cortex screw (quantity 1).No new malfunctions were identified as a result of the investigation.The plate thickness and width at the location of breakage measured and is within specification per relevant drawing.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The break is consistent with the result of excessive shear forces.When there is insufficient reduction or healing is delayed there are increased loads the implant must withstand, that would normally be supported by the bone, which could eventually cause it to break due to metal fatigue.This is further impacted by patient¿s compliance and activity level, comorbidities, and the surgical technique.Thus, since the specific conditions at the time of the break are unknown, the root cause cannot be definitively determined.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.4/2.7MM VA-LOCKING STRAIGHT FUSION PLATE/4-HOLE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES RARON
kanalstrasse west 30
raron CH394 2
SZ  CH3942
MDR Report Key6421602
Report Number3006126083-2017-10015
Device Sequence Number16338605
Product Code HRS
UDI-Device Identifier10886982054722
UDI-Public(01)10886982054722(10)8382479
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K100776
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.211.263
Device Lot Number8382479
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/01/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/21/2017
Supplement Report FDA Received Date04/24/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 UNKNOWN 2.7MM AND 34X1 CORTEX SCREW; 1 UNKNOWN 2.7MM, 14X1 LOCKING SCREW; 1 UNKNOWN 2.7MM, 16X1 LOCKING SCREW; 1 UNKNOWN 2.7MM, 18X1 CORTEX SCREW; 1 UNKNOWN 2.7MM, 18X1 LOCKING SCREW
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight50